My new patient sits down to start our first therapy session.
Me: "So, what can I help you with."
Patient: "I've been feeling nauseous, panicky and depressed lately."
Me: "I'm sorry to hear that. When did this start?"
Patient: "Well, I recently tried to stop taking my Paxil...."
This fictional encounter is an approximation of the conversations I have had with many clients over the years. The symptoms my clients describe are directly due to a reduction in, or complete termination of, their antidepressant medication.
These situations can be particularly difficult when the patient was not aware of the possibility of withdrawal effects, and only becomes aware when medication is stopped. As such, I hope that what follows is useful to patients and potential patients alike.
SSRI Withdrawal Symptoms
The most popular antidepressants used today are SSRIs (short for Selective Serotonin Reuptake Inhibitors). Although designed to be an antidepressant, SSRIs are commonly prescribed for anxiety as well. Common brand names include Prozac, Effexor, Paxil and Zoloft.
Antidepressant prescriptions have been on the rise for the past few decades, such that a 400 per cent increase in usage has been observed in the US, while Canada currently ranks among the global leaders of antidepressant use.
Needless to say, SSRIs have become a household name and most people possess at least some knowledge of their function and place in our society. When someone says "I'm taking Prozac," most people would instantly understand what is meant.
However, knowledge has its limitations and there is important information that users of SSRIs should be aware of. For example, suicidal thinking and behaviour can occur among children and adolescents taking SSRI medications.
As such, it is obviously very important that health care providers and patients (including parents of minors) consider such information when making a treatment decision involving these medications. This specific example of the link between suicide and SSRIs among younger users was well covered in the media.
Unfortunately, I fear that a different issue involving SSRIs -- one not as popular in the media -- is also worthy of more attention. The problem concerns what is sometimes termed "Discontinuation Syndrome" or "SSRI Withdrawal Syndrome."
Essentially, this refers to cases where people reduce or stop taking their SSRI medication, and usually within a few days start experiencing a range of symptoms, including nausea, dizziness, anxiety, depressed mood, electric shock sensations, and insomnia to name several (there have been over 30 documented symptoms).
Withdrawal symptoms are common, although certain SSRIs are more likely to cause problems than others. Withdrawal is more likely to occur with Paxil and Effexor, which also produce more severe symptoms, perhaps because of their shorter half-lives.
For all SSRIs, the higher the dose and longer the duration of treatment, the more likely that withdrawal symptoms will occur. Most withdrawal symptoms are mild to moderate, but clinical trials have shown that a drug like Paxil causes severe withdrawal symptoms in 15 per cent of users. Fortunately, most withdrawal symptoms disappear after two weeks, but can last much longer in some patients.
One of the more difficult decisions for patients with severe withdrawal symptoms is whether to resume the drug and eliminate the negative withdrawal symptoms, or "stick it out" and wait until the symptoms remit on their own.
Professionally, I have seen plenty of cases where the patient re-starts the medication again, and indeed there are people who would like to stop taking medication, but cannot deal with the withdrawal symptoms, so in a sense are dependent upon them.
I want to tread lightly on the issue of addiction, as it has been debated in the research literature, with some professionals arguing that SSRIs can and should be considered addictive. Whether they are considered to be addictive relies heavily on how one defines addiction. Interestingly, a representative from pharmaceutical giant Eli Lilly once suggested to a medicine review committee in the UK that the term discontinuation reactions be used instead of withdrawal reactions -- presumably because the latter implies the potential for addiction.
Hence discussions about addiction and medications can be complicated not only in terms of science, but also politics. In any case, it should be noted that SSRIs are generally not considered to be an addictive drug and have been deemed by a professional review committee as having a low risk of dependence.
What To Do?
The take home message is that SSRIs commonly lead to withdrawal symptoms (depending on the type of SSRI) and can pose significant problems for only a minority of patients trying to stop their medications. My primary concern is not that these drugs are being prescribed. In fact, the research data show that SSRIs can be a useful treatment option for depression and anxiety.
Rather, the central issue is with informed consent -- specifically, I am concerned that patients are not always aware of these issues, and may experience unexpected problems when it comes to stopping a medication, particularly the more notoriously difficult drugs to discontinue -- Paxil and Effexor.
My overall sense is that physicians and psychiatrists tend to do a good job informing patients about these issues, although there has been reseach showing that a number of GPs are not sufficiently aware of withdrawal symptoms. However, this data comes from studies conducted in the 1990s when SSRIs were still relatively new, and it is likely the case that awareness has significantly increased since then.
Nevertheless, one of the motivating factors for me to write about this issue were recent cases involving patients who were not told, or at least do not remember being told, about the withdrawal symptoms. As such, I am hoping to raise awareness of the issue so that the appropriate conversations can be had with health care providers, and the issue is sufficiently addressed.
I want to be clear that I am in no way trying to slander the use of psychiatric medication. I am quite confident in the professional ability and values of Canadian physicians and their ability to manage the medications of their patients.
At the very least, I am hopeful that my writing will at least serve two functions. First, I hope it provides some education to those currently taking, or considering taking antidepressant medication. Any readers with additional questions should direct them to their GP, psychiatrist or pharmacist.
Second, I am hopeful that an increase in awareness will produce fewer instances of patients trying to abruptly stop the medication on their own, either because they are unaware of the withdrawal effects or underestimate the importance of having a plan with their doctor to stop or reduce their meds. I am also hoping to help people avoid holding negative attitudes toward their GP or psychiatrist. When patients believe that their health care provider has not informed them of such potential issues (whether accurate or not), it can create resentment and frustration with both doctors and with medications.
Knowing more about antidepressants and developing a plan to stop the medication (if desired by the patient) with your doctor will ultimately save time by avoiding future appointments devoted to dealing with problematic withdrawal symptoms, and to problems with relapse of the disorder.
In any given year, one in five people in Canada has a mental health problem or illness.
Of the 6.7 million people who have a mental health problem, about one million are children and teenagers between nine and 19 years old.
Mental health problems cost at least $50 billion a year, or 2.8 per cent of gross domestic product, not including the costs to the criminal justice system or the child welfare system.
In 2011, about $42.3 billion was spent in Canada on treatment, care and support for people with mental health problems.
Mental health problems account for about 30 per cent of short- and long-term disability claims.
If just a small percentage of mental health problems in children could be prevented, the savings would be in the billions.